Many people have had sunburns in their lifetime or know somebody that has had one. What you may not know is that beyond a common sunburn, skin can simply be or become photosensitive. Photosensitivity is when something in the body is making the skin more sensitive to ultra-violet light than it otherwise would be. If you think your skin is more sensitive to the sun than it should be, or if you develop a rash in the sun – you are probably photosensitive.
As you might think, most photosensitive eruptions on the skin develop on sun-exposed areas like the outward facing parts of arms and legs, neck, v-neck area on the chest and in the part line on the scalp. Rashes that develop in these areas can be itchy, be painful, or just feel more sensitive after being in the sun. The body can become photosensitive for many reasons, which include reasons such as the use of medications, diagnosis of an autoimmune disease and exposure to external contactants. Some antibiotics, retinoids, high blood pressure medications, antifungals, cancer drugs, non-steroidal anti-inflammatory drugs and some medications for diabetes can cause increased sensitivity in the sun.
Some things that contact your skin can make you sensitive in the sun. When there is sun exposure following the skin having been in contact with a lime rind, certain rotting vegetables and other plants, phytophotodermatitis, a form of plant dermatitis, can develop. This can appear on the skin like a contact dermatitis and looks like a poison ivy reaction with darkened spots on your skin or can present with blisters.
If you develop an itchy or painful photosensitive rash in the spring that seems to improve on its own by the end of summer, you may have something called Polymorphous Light Eruption. A photosensitive rash on the body, especially across the nose and cheeks, that accompanies joint pain can be a sign of autoimmune disease and should be checked out by your doctor.
Many things can cause photosensitivity and if you think this may be affecting you, we would be happy to help you figure out what is going on and help treat it.
- Eleni Moraites, MD